Pennsylvania, 2003

Damaging Wind in Pennsylvania, August 13, 2003

August 13, 2003 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm pulled down about a dozen poles in Upper Mount Bethel Township. Several trees were either split or pulled down in the township and also in Portland Borough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm pulled down about a dozen poles in Upper Mount Bethel Township. Several trees were either split or pulled down in the township and also in Portland Borough. Two roadways were closed because of downed trees. Metropolitan Edison reported about 650 of its customers lost power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 13, 9:55 AM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 13, 9:55 AM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION...COR
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1055 AM EDT WED AUG 13 2003

DISC: CLOUDS THINNING OUT ACROSS THE AREA EXPOSING A POCKET OF DENSE
FOG ALONG THE SE PART OF CFA...AND OTHER SPOTS OVER THE ERN
SEABOARD. VSBY SHOULD RAPIDLY IMPROVE BEFORE NOONTIME. SNAPSHOT OF
SPC COMPOSITE CONDTIONS OVER THE REGION INDICATE STRONG UVVS AND
300MB JET OVER CFA AND LOW LEVEL MOCV. ONCE WE REACH THE CONVECTIVE
TEMP IN THE LOWER/MID 80S SHOULD START TO SEE DEVELOPING CU SOON.

WILL BE KEEPING A CLOSE EYE ON MORE DEVELOPING SHOWERS/TSTMS AND
FFGS. AS A RESULT OF THE FLOODING OVER A GOOD PART OF NEW CASTLE DE
THE FFG ON TUE WAS 1.8 IN ONE HOUR BUT TODAY IS 1.5 INCHES AND 2.2
IN 3 HRS.

OTHERWISE...HAVE SENT OUT A COR LSR FOR YESTERDAY. THNX TO ALL THE
COUNTY COOR/SPOTTERS THAT HAVE SENT US UPDATED INFORMATION ON THE
FLOODING.

IN LIGHT OF ALL THE FLASH FLOODING EVENTS OF LATE...TODAY HAPPENS TO
BE THE ANNIVERSARY OF THE 14 INCH RAINFALL OVER SPARTA SUSSEX COUNTY
NEW JERSEY IN 2000.

ASIDE FROM THE DENSE COASTAL FOG...QUIET ON THE MARINE.

HAVE A GREAT DAY

EBERWINE(COR FOR FFG VALUES)

*****
KDIX/KDOV 88D/S NOT SHOWING MUCH PCPN EARLY THIS MORNING IN CONTRAST
TO A FAIRLY ACTIVE MON AFTN AND EVENING.

PATTERN OF UNSETTLED WEATHER IS PROGGED TO CONTINUE OVER THE
FORECAST AREA UNTIL A FRONT PUSHES THROUGH FROM THE NORTHWEST LATE
WED/ERLY THU.  HAVE GONE WITH A 30 POP CHANCE OF SHOWERS AND
THUNDERSTORMS TODAY AND WED...MAINLY AS DAYTIME HEATING AGGREVATES
THE ATMOSPHERE.  ANY RAIN THAT DOES DEVELOP COULD PRODUCE VERY HEAVY
LOCAL DOWNPOURS AND SO HAVE KEPT THIS WORDING IN THE FCST TODAY AND
WED. TEMPS ALSO ON THE RISE WITH HIGHS EXPECTED NEAR 90 OR SLIGHTLY
HIGHER IN PHL ON WED AND THU AND INTO THE WEEKEND.

HAVE NOT VENTURED TOO FAR FROM GUIDANCE IN TERMS OF TEMPS AND POPS.
NEW GUIDANCE LATER TODAY MAY SHOW THE NEED TO INCREASE MAX TEMPS FOR
LATER IN THE WEEK.

FCSTID =   24
MPO   80  65  82  60 /  30  30  30  20
ABE   83  67  86  64 /  30  30  30  20
RDG   83  67  86  64 /  30  30  30  20
PHL   86  73  88  68 /  30  30  30  20
12N   81  66  83  62 /  30  30  30  20
SMQ   86  69  88  66 /  30  30  30  20
TTN   86  70  88  66 /  30  30  30  20
MIV   86  70  88  64 /  30  30  30  20
ACY   82  70  84  67 /  30  30  30  20
ILG   86  72  88  67 /  30  30  30  20
DOV   87  70  90  66 /  30  30  30  20
GED   87  70  90  67 /  30  30  30  20
ESN   86  70  87  66 /  30  30  30  20

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.

JJM
Hazardous weather outlook, Aug 13, 5:00 AM EST, 9 hours 30 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
600 AM EDT WED AUG 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS COULD PRODUCE HEAVY DOWNPOURS
THIS AFTERNOON AND EVENING THAT COULD RESULT IN LOCALIZED FLOODING
ON SMALL STREAMS/CREEKS AND IN AREAS OF POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RPW

In the hours before

Special weather statement, Aug 13, 12:36 PM EST, 1 hour 54 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-132230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
136 PM EDT WED AUG 13 2003

...SCATTERED THUNDERSTORMS DEVELOPING...

NOW THAT THE FOG HAS DISSIPATED...THE ATMOSPHERE IS BECOMING VERY UNSTABLE
ACROSS THE REGION WITH SHOWERS AND THUNDERSTORMS DEVELOPING. THESE STORMS
WILL PRODUCE LOCALIZED DOWNPOURS AND MAY EVEN BE ACCOMPANIED BY WIND GUSTS
OF 30 TO 40 MPH. THIS SPEED MAY BE SUFFICIENT TO BRING DOWN TREES
GIVEN THE SATURATED CONDITIONS THAT EXISTS FROM PERSISTENT HEAVY
RAINS OF LATE.

THE THUNDERSTORMS ARE FORMING IN SHORT LINES AND MAY EVEN MOVE OVER
THE SAME GENERAL AREA PRODUCING TORRENTIAL DOWNPOURS ON THE ORDER OF
ONE TO TWO INCHES AN HOUR.

EBERWINE

The radar

The Philadelphia radar (KDIX), 122 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Northampton

When
August 13, 2:30 PM EST
Where
Northampton County, Mt Bethel
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
40.900, -75.117

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337198.